Kansas, 2021

Damaging Wind in Kansas, July 16, 2021

July 16, 2021 · NWS DDC · 1 event in 1 county or zone

Destabilization of the boundary layer over western Kansas allowed for complex of thunderstorms to move out of Colorado and produce one report of severe weather across western Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Destabilization of the boundary layer over western Kansas allowed for complex of thunderstorms to move out of Colorado and produce one report of severe weather across western Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 16, 4:08 PM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 16, 4:08 PM MST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
608 PM CDT Fri Jul 16 2021

...updated aviation section...

.SHORT TERM...(This afternoon through Saturday)
Issued at 111 PM CDT Fri Jul 16 2021

A mostly quiet weather night is expected across the FA. The main exception
to this is across Hamilton and Kearny counties, perhaps up to Scott
county and points southward. There will be a chance of mid evening
storms in this area. Storms are expected to develop along the higher
terrain of eastern Colorado and then slowly propagate to the south
or perhaps south-southeast. Bulk shear is slightly stronger today around
30-35 kt. The main threats with the storms will be damaging convective
outflows of 60-70 mph and heavy rainfall. Perhaps some hail too with
the slightly stronger shear that is in place. Have the highest pops
during the evening across Hamilton and Kearny counties to account for
this anticipated storm evolution. It should be a mid to late evening
event, so prior to 6 or 7 pm, much of the FA should remain storm free.
Since anticipated storm motion is to the S or SSE, much of the rest
of the area should be in the clear. There was a secondary concern of
storms forming across the Nebraska panhandle and then drifting towards
central Kansas, however, confidence on this actually occurring is low.

Otherwise, the rest of the forecast is ho-hum weather. Overnight lows
look to be seasonal with values mainly in the 60s.

For Saturday, a mid level ridge starts to amplify across the Central
Rockies. The net result is even weaker flow at the mid and upper levels
of the atmosphere. PWATs will continue to remain over an inch, so there
will be moisture and instability in place for storms. Confidence on
exact placement of storms in the weak flow regime is low. As a result,
have broad brush pops across the FA. Activity should remain isolated
to widely scattered, so there is a higher chance you'll remain dry
than seeing a storm over you.

Otherwise, near normal highs are expected with values in the 90s.

.LONG TERM...(Saturday night through Thursday)
Issued at 111 PM CDT Fri Jul 16 2021

The center of the mid level ridge on Sunday starts to head north during
the day. This may help us with a slightly higher areal coverage of
storms. The slight chance to chance pops looks reasonable for now.
Temperatures will continue to remain near or perhaps a few degrees
below normal to close out the weekend. It will still be warm nonetheless.

For Monday, the mean center of the mid level ridge is still expected
to be northwest of the FA. Again, a similar weather pattern is expected
to continue with warm temperatures and isolated storms.

As the ridge heads north, low level northeastern flow may develop on
the eastern side of the ridge. This may help to keep temperatures more
in the 80s versus the 90s for Monday through Wednesday. The main caveat
to this is the intense July Sun, which could offset this cooler low
level flow. Regardless if its in the 80s or the 90s, the end result
is still the same with the Summer weather continuing for the rest of
the extended period.

There still is a trend in the long range models to shift the ridge closer
to our area by the end of the business week. This could result in dry
conditions and seasonally hot highs dominating.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 606 PM CDT Fri Jul 16 2021

The challenge for the overnight is where the opportunity exists for
convection. The forecast area is downstream from ongoing surface
based convection over eastern Colorado. The atmosphere  will decouple
with time this evening however steep mid level lapse rates and
instability should support several model solutions which allow
clusters of thunderstorms to continue southeast across the heart of
west central and southwest Kansas. This shouldn't offer much of a
severe threat but rather locally moderate to heavy rains and
frequent lightning. Hopefully The 00 model runs will offer more
clarity for the convection late this evening and overnight as the
HRRR at this time is at odds on location with everything else.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  93  68  92 /  30  30  20  30
GCK  65  92  66  90 /  30  20  20  30
EHA  67  94  67  92 /  20  20  20  20
LBL  68  93  67  91 /  20  20  20  30
HYS  66  90  67  88 /  30  20  20  40
P28  70  93  70  91 /  10  20  20  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Russell
Hazardous weather outlook, Jul 16, 12:43 AM MST, 20 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
243 AM CDT Fri Jul 16 2021

KSZ030-031-043>046-061>066-074>081-084>090-171000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
243 AM CDT Fri Jul 16 2021 /143 AM MDT Fri Jul 16 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Dense fog will reduce the visibility to one quarter mile or less
through 10am CDT along and north of a Garden City to Dodge City to
Pratt line.

There will be chance for strong to marginally severe
thunderstorms this evening across west central Kansas. The main
hazards this evening will be wind gusts of 50 to near 60 mph and
hail up to one inch.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk
* Fog: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms just about each night
from Saturday night through monday night. The probability for
widespread hazardous weather is low.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Elevated risk

* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Isolated spotter activation may be needed this evening west and
north of Garden City.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 16, 8:37 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
937 PM MDT Fri Jul 16 2021

KSZ061-170430-
Hamilton KS-
937 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 1030 PM MDT...

At 937 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Holly, or 9 miles northwest of Coolidge, moving east
at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Syracuse and Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3824 10205 3826 10204 3826 10166 3795 10166
      3797 10205
TIME...MOT...LOC 0337Z 278DEG 21KT 3816 10209

RUSSELL

The radar

The Goodland radar (KGLD), 151 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 16, 9:00 PM MST
Where
Hamilton County, 0.54 mi W of Coolidge
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.030, -102.010

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977311.